Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 300, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2018, 8:58 AM MDT for Elbert County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 8:58 AM MDT (14:58 UTC)
- Expired
- Aug 8, 2018, 9:45 AM MDT
- In force
- 47 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Elbert County, CO
The radar
The Denver radar (KFTG), 71 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 3.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
134
WUUS55 KBOU 081458
SVRBOU
COC039-081545-
/O.NEW.KBOU.SV.W.0300.180808T1458Z-180808T1545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
858 AM MDT WED AUG 8 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Elbert County in east central Colorado...
* Until 945 AM MDT.
* At 858 AM MDT, a severe thunderstorm was located near Agate, or 21
miles northwest of Limon, moving south at 15 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Agate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3953 10399 3957 10377 3957 10376 3946 10371
3929 10371 3927 10394
TIME...MOT...LOC 1458Z 340DEG 14KT 3951 10392
HAIL...1.25IN
WIND...<50MPH
$$
GIMMESTAD1 follow-up statement
286
WWUS55 KBOU 081540
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
940 AM MDT WED AUG 8 2018
COC039-081549-
/O.EXP.KBOU.SV.W.0300.000000T0000Z-180808T1545Z/
Elbert CO-
940 AM MDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELBERT COUNTY
WILL EXPIRE AT 945 AM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. A new warning is
in effect for southeastern Elbert and Central Lincoln county is now
in effect until 1030 AM, including areas south and southwest of
Limon.
LAT...LON 3953 10399 3957 10377 3957 10376 3946 10371
3929 10371 3927 10394
TIME...MOT...LOC 1539Z 340DEG 14KT 3937 10385
$$
GIMMESTADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:28 AM MDT, 5 hours 30 minutes earlier.
Area forecast discussion, Aug 8, 3:28 AM MDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 328 AM MDT Wed Aug 8 2018 .SHORT TERM...(Today and tonight) Issued at 328 AM MDT Wed Aug 8 2018 A well defined short wave trough in the northwest flow continues to develop convection across the eastern fifth of Colorado this morning. GOES-16 shows this feature slowly moving southeast across northeast Colorado, entering Kansas between 7 and 8 AM or so. The persistent convection is well east of the short wave trough, thus thunderstorms should move east of the area in the next few hours, exiting the area before sunrise. Have kept PoPs up across Washington, Logan, Sedgwick and Phillips to account for this. Elsewhere should remain dry until afternoon convection gets going. In terms of this afternoon's storm chances, unlike Tuesday there is no well defined short wave trough upstream per GOES-16. Favorable WNW flow continues across our area, but it decreases significantly this afternoon with around 25 kts of flow at 500 mb. The WNW flow aloft continues to advect progressively drier air into our area, as we've been watching a steady decline of the PW values. This afternoon they'll be between 0.8 and 1 inch across the Plains. In terms of low-level moisture and available convergence, robust east and southeast upslope flow will get going late morning and continue into the evening hours aided by diurnally driven flow across the east slopes and a region of convection-driven high pressure across the central plains. The upslope flow should have low to mid 50s dewpoints advected against the east slopes foothills. Instability should be similar to yesterday with Mixed Layer CAPEs between 1000 and 2000 J/kg. The NE plains will be too capped to initiate convection this afternoon and without any surface convergence, the most likely places to initiate convection will be the east slope foothills and the Palmer Divide where upslope and surface heating should be enough to get storms going later in the afternoon. Given the weaker shear the severe threat is low across our area this afternoon. Good instability and slower storm motions would imply a small hail and heavy rain threat, but model soundings show a reasonably shallow warm cloud depth and higher cloud bases, favoring outflow-driven convection which would reduce the threat of heavy rain remaining over one location for very long. Overall feel storm coverage will be again pretty isolated from Denver to Fort Collins/Greeley and points east, with the Palmer Divide favored for a few thunderstorms after 4PM. However, still cannot rule out one or two marginally severe storms this afternoon given the instability. High temperatures will be similar to Tuesday, with mid to upper 80s across the Plains and 70s to low 80s in the mountains. Once again the west slope will be warm and dry. Tonight will be much quieter area-wide compared to last night without the support of a short wave trough. Convection should end for most areas by midnight and we don't expect redevelopment as support is lacking. Lows will be around seasonal norms. .LONG TERM...(Thursday through Tuesday) Issued at 328 AM MDT Wed Aug 8 2018 The high pressure center aloft over the Great Basin will stretch north and east over the northern Rockies Thursday while a shortwave trough will drop out of the northern Great Plains and lie across the Great Lakes region back into northeastern Colorado. This will put weak flow over the state and turning it northeasterly, with very weak synoptic energy. Recycled moisture will allow for afternoon and evening storms, though models differ with location. GFS wants to keep it over the high terrain, while all others bring some out over the plains. With the upper trough nearby, and the trend of the past two nights, any sort of energy of a passing shortwave will likely be able to create isolated activity at least. Will have slight chance PoPs over the plains. No strong storms will be anticipated at this time, with weak shear and weaker CAPE values compared to what we've had lately. There will be a tendency for the storms to start heading back southwest into the mountains as the evening passes when flow aloft turns northeast. Temperatures will be similar to today's readings. From Friday through Monday, the upper high will shift east then get pushed south from a passing shortwave over the northern PacNW, while the upper trough becomes a weak cutoff low likely somewhere over or southeast of far southeastern Colorado. This will impacting the forecast area with less forcing and moisture available. Look for very isolated diurnally and terrain driven storms that will likely stick to the mountains with northeasterly flow aloft. Temperatures will again stay quite similar, near climatological norms for this time of year. Model discrepancies begin to increase for Tuesday and Wednesday, with the Canadian being more of the outlier, and therefore discounted more. GFS and the EC tend to move the high pressure back over the western US with a trough to push down from the north to put Colorado back in northwesterly flow aloft. The GFS has a stronger and further south upper trough than the EC, so in turn it has more chances with precipitation. Will follow this guidance and have a slight chance to chance PoPs over most of the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 328 AM MDT Wed Aug 8 2018 VFR expected into Thursday. Winds should be out of the east this afternoon and around 10 kts, going around to southeast this evening until/unless thunderstorms modify the winds around the terminals. Thunderstorm chances at the terminals are low and not expected until 23/00Z or so, if any occur. Will handle with VCTS in the TAFs for now. Overall coverage should be isolated but any storms that form will likely impact arrival/departure gates early this evening. Gustfronts crossing the airfields are possible and will be monitored for inclusion in TAFs this evening as appropriate. Thunderstorm chances quickly diminish late evening and drainage winds are expected tonight after 07/08Z. In terms of smoke from the fires across the West Coast impacting arrival/departures, latest HRRR-smoke guidance shows a decrease in the smoke at 6000 ft AGL and the vertically integrated smoke throughout the afternoon into the evening, and thus confidence is higher that arrival rate impacts from the smoke will not occur today, especially given the overall initial smoke levels are less today vs. Monday and Tuesday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Schlatter LONG TERM...Kriederman AVIATION...Schlatter
Hazardous weather outlook, Aug 8, 4:01 AM MDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 401 AM MDT Wed Aug 8 2018 COZ030>051-091015- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 401 AM MDT Wed Aug 8 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms are expected later this afternoon across the east slope foothills, Palmer Divide, and adjacent Plains. The storms may be capable of small hail and brief heavy rain. One or two storms may contain severe hail over one inch diameter across and near the Palmer Divide. Thunderstorms should diminish across northeast and north central Colorado by midnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A ridge of high pressure building over the Northern Rockies will bring a drier less convectively active period through the weekend. Thursday will likely see the most storm activity, but these should be weak and trend towards the high terrain. Moisture may increase again by Monday and Tuesday. Temperatures will remain near normal through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 8, 5:56 AM MDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Denver CO
556 AM MDT WED AUG 8 2018
COZ049-081230-
Washington County CO-
556 AM MDT WED AUG 8 2018
...SPECIAL WEATHER STATEMENT...
At 556 AM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Otis, or 12 miles west of Yuma, moving south at 15
mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Otis and Platner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 10280 3989 10280 3985 10308 4015 10313
4021 10280 4000 10279
TIME...MOT...LOC 1156Z 352DEG 14KT 4009 10296
SCHLATTERLocal storm report, Aug 8, 6:50 AM MDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
650 AM MDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 AM HAIL 3 NE PAWNEE BUTTES 40.84N 103.94W
08/08/2018 M1.25 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Aug 8, 7:20 AM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
720 AM MDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM TORNADO 5 NNW KEOTA 40.72N 104.09W
08/08/2018 WELD CO TRAINED SPOTTER
CORRECTS PREVIOUS TORNADO REPORT FROM 1 NW
KEOTA. BRIEF TOUCHDOWN IN OPEN FIELD. NO
DAMAGE REPORTED. NO INJURIES.
&&Special weather statement, Aug 8, 8:17 AM MDT, 41 minutes before
Special Weather Statement
National Weather Service Denver CO
817 AM MDT WED AUG 8 2018
COZ043-044-081445-
Central and South Weld County CO-Morgan County CO-
817 AM MDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORGAN COUNTY UNTIL
845 AM MDT...
At 817 AM MDT, Doppler radar was tracking a strong thunderstorm near
Goodrich, or 13 miles west of Fort Morgan, moving south at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wiggins, Jackson Reservoir, Orchard, Weldona and Goodrich.
LAT...LON 4040 10415 4035 10390 4008 10390 4007 10409
4017 10429
TIME...MOT...LOC 1417Z 008DEG 22KT 4032 10404
GIMMESTADSpecial weather statement, Aug 8, 8:30 AM MDT, 28 minutes before
Special Weather Statement National Weather Service Denver CO 830 AM MDT WED AUG 8 2018 COZ045-046-081515- North and Northeast Elbert County Below 6000 Feet/North Lincoln County CO-Central and East Adams and Arapahoe Counties CO- 830 AM MDT WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELBERT AND SOUTHEASTERN ARAPAHOE COUNTIES UNTIL 915 AM MDT... At 828 AM MDT, Doppler radar was tracking a strong thunderstorm near Deer Trail, or 28 miles northwest of Limon, moving south at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Deer Trail and Agate. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3969 10403 3969 10390 3939 10382 3940 10408 TIME...MOT...LOC 1428Z 358DEG 14KT 3962 10397 GIMMESTAD
Local storm report, Aug 8, 8:31 AM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
831 AM MDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM HAIL 1 WNW WIGGINS 40.24N 104.09W
08/08/2018 M0.88 INCH MORGAN CO TRAINED SPOTTER
0633 AM HAIL 3 NE PAWNEE BUTTES 40.84N 103.94W
08/08/2018 M1.25 INCH WELD CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:07 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 38 min |
| Aug 7, 6:14 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 27 min |
| Aug 7, 7:24 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 19 min |
| Aug 8, 12:13 AM MDT | Special Weather Statement | BOU | Lincoln | 47 min |
| Aug 8, 4:46 AM MDT | Special Weather Statement | BOU | Logan | 44 min |
| Aug 8, 5:52 AM MDT | Special Weather Statement | BOU | Logan | 38 min |
| Aug 8, 5:56 AM MDT | Special Weather Statement | BOU | Washington | 34 min |
| Aug 8, 6:17 AM MDT | Severe Thunderstorm Warning | BOU | Weld | 43 min |
| Aug 8, 6:27 AM MDT | Tornado Warning | BOU | Weld | 33 min |
| Aug 8, 6:57 AM MDT | Tornado Warning | BOU | Weld | 33 min |
| Aug 8, 7:28 AM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 47 min |
| Aug 8, 8:17 AM MDT | Special Weather Statement | BOU | Morgan | 28 min |
| Aug 8, 8:30 AM MDT | Special Weather Statement | BOU | Elbert | 45 min |
| Aug 8, 9:39 AM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.